Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 5, NWS La Crosse, WI

March 20, 2020Jackson County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 20, 2020, 9:44 AM CDT for Jackson County, Wisconsin. It took effect at Mar 20, 2020, 10:08 AM CDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Mar 20, 2020, 9:44 AM CDT (14:44 UTC)
In effect from
Mar 20, 2020, 10:08 AM CDT
Expired
Mar 23, 2020, 3:34 PM CDT
In force
3 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River (WI) at Black River Falls (BRFW3). The gauge peaked at 46.39 ft at Mar 20, 2020, 1:00 PM CDT.

actionminormoderate40455003/2003/2103/2203/2303/24
Action stage
43 ft
Minor stage
47 ft
Moderate stage
51 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 053813595, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

307 
WGUS43 KARX 201444
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
944 AM CDT Fri Mar 20 2020

.Recent rainfall is causing rises on the Black River near
Black River Falls. Minor flooding is possible.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-210244-
/O.NEW.KARX.FL.W.0005.200320T1508Z-200323T2034Z/
/BRFW3.1.ER.200320T1508Z.200321T0600Z.200323T0234Z.NO/
944 AM CDT Fri Mar 20 2020

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Black River at Black River Falls.
* until Monday afternoon.
* At  8:00 AM Friday the stage was 45.7 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by later this morning and continue 
  to rise to near 50.4 feet by Saturday morning. The river will fall 
  below flood stage by Sunday evening.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

LL
2 follow-up statements
000 
WGUS83 KARX 201925
FLSARX


Flood Statement
National Weather Service La Crosse WI
225 PM CDT Fri Mar 20 2020

.Recent rainfall is causing rises on the Black River near
Black River Falls. Minor flooding is possible.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 If you live in a threatened area, be alert for high or rising 
water, and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-211025-
/O.EXT.KARX.FL.W.0005.000000T0000Z-200322T0705Z/
/BRFW3.1.ER.200320T2309Z.200321T0600Z.200321T1305Z.NO/
225 PM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Black River at Black River Falls.
* until late Saturday night...Or until the warning is cancelled.
* At  1:00 PM Friday the stage was 46.4 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 47.2 feet by the predawn hours Saturday morning. The 
  river will fall below flood stage by later Saturday morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

DAS
392 
WGUS83 KARX 210047
FLSARX


Flood Statement
National Weather Service La Crosse WI
747 PM CDT Fri Mar 20 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC053-210117-
/O.CAN.KARX.FL.W.0005.000000T0000Z-200322T0705Z/
/BRFW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
747 PM CDT Fri Mar 20 2020

The Flood Warning is cancelled for
  The Black River at Black River Falls.
* At  6:00 PM Friday the stage was 46.0 feet.
* Flood stage is 47.0 feet.
* Forecast...The river crested below flood stage at 46.4 feet. The 
  river will continue to fall to 44.1 feet by Sunday morning.


$$

WIC023-211547-
/O.EXT.KARX.FL.W.0004.000000T0000Z-200323T1800Z/
/GMIW3.1.ER.200322T0000Z.200322T0000Z.200322T1800Z.NO/
747 PM CDT Fri Mar 20 2020

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until Monday afternoon...Or until the warning is cancelled.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast to rise to near 13.0 feet Saturday
  evening.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 20, 6:40 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 20, 6:40 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
640 AM CDT Fri Mar 20 2020

.SHORT TERM...(Today through Sunday Night)
Issued at 247 AM CDT Fri Mar 20 2020

Happy first full day of spring! Sure doesn't look like it much on
the weather map this morning (and honestly it won't feel too much
like it today), but overall quiet weather is here as we roll into
the first official weekend of the new season. You wouldn't know
it at the current moment as of 07Z, with a band of
frontogenetically induced snowfall bisecting the area, tied to the
interaction of an upper wave sliding across eastern Iowa and a
deeper northern stream wave diving southeast toward western Lake
Superior. That band is a little intense based on radar trends,
which is not much of a surprise given strong cold advection
cranking up aloft, but will be transient, with perhaps a quick
inch in some spots before precip rapidly diminishes before
sunrise.

Windy and much colder conditions will follow for today, with a tight
gradient and deeper mixing under cold advection promoting gusty
north to northwest winds to around 30 knots at times. Clouds may be
stubborn to clear for much of the area at least the first half of
the day, with a loss of deeper moisture early but a good deal of
low level moisture still in place through midday, perhaps bubbling
back up into more of a cumulus/stratocumulus deck this afternoon.
Temperatures will be cooler, with ongoing cold advection keeping
the diurnal response to a minimum - mainly in the 30-35 degree
range, though it is late March so any sunshine will only help
matters.

High pressure slides through the area tonight into Saturday with
quiet but continued chillier weather, before we watch the evolution
of another northern stream wave working into the area Saturday
night. Not much moisture with that feature, but perhaps enough deep
layer saturation that we could squeeze out a little light
precipitation into Sunday morning under weak warm advection. Per
forecast soundings, appears we have sufficient ice in the cloud for
just some light snow, but we'll have to watch that we don't end up
with a bit of a drizzle risk for the morning.

.LONG TERM...(Monday through Thursday)
Issued at 247 AM CDT Fri Mar 20 2020

A fairly typical late March split flow regime is forecast into mid
and late week, with periodic shortwaves working through the region.
Details on timing/placement of said waves is a bit on the lower
confidence side given the complexities of forecasting possible
northern/southern stream interactions, but suffice it to say that
periodic chances for precipitation should exist through the week.
For the moment, the greatest chances look to exist Tuesday with a
fair number of GEFS/GEM ensemble members and some operational
guidance hinting at a more robust upper wave skirting the area, with
additional smaller chances into late week. Temperatures also look
fairly seasonable, perhaps just a touch above normal, with daily
readings either side of 50 degrees though modulated at times by any
additional clouds or precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 641 AM CDT Fri Mar 20 2020

MVFR ceilings will persist at the TAF sites through 20.15z and
then they will become VFR. Skies will gradually late this morning
at KRST and early this afternoon at KLSE.

Sustained northwest wind will be in the 10 to 20 knot range with
gusts of 20 to 35 knots today. With a decreasing pressure gradient
this evening, the winds will quickly decrease to less than
10 knots.

&&

.HYDROLOGY...
Issued at 247 AM CDT Fri Mar 20 2020

Precipitation amounts the past 24 hours have averaged 0.75-1.50
inches across much of the area, generally highest near and south
of I-90. Runoff is ongoing per river traces this morning, with
minor flooding increasingly likely for parts of the area, mainly
along the Kickapoo, Black, and Trempealeau Rivers, though
potentially eventually along the lower reaches of the Mississippi
River below La Crosse. Other rivers will have rises as well, but
thankfully not much in the way of additional precipitation is
expected through at least Monday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Boyne
HYDROLOGY...Lawrence
Hazardous weather outlook, Mar 20, 3:14 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
314 AM CDT Fri Mar 20 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
314 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

However, rises are expected on many rivers through tonight,
with some minor flooding possible in spots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rises will continue on rivers through the weekend, with minor
flooding possible in some areas. Please visit water.weather.gov
for the latest river forecasts.

.SPOTTER INFORMATION STATEMENT...

Rain or snow amounts would be appreciated this morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Local storm report, Mar 20, 6:28 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             WITOKA                  43.93N 91.62W
03/20/2020  E2.0 INCH        WINONA             MN   PUBLIC

&&
Local storm report, Mar 20, 6:31 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             UTICA                   43.98N 91.96W
03/20/2020  E3.0 INCH        WINONA             MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Mar 20, 7:50 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 WSW GALESVILLE        44.07N 91.39W
03/20/2020  M0.6 INCH        TREMPEALEAU        WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GAVW3 GALESVILLE 2
            WSW.

0653 AM     SNOW             2 NNE FRENCH ISLAND     43.88N 91.25W
03/20/2020  M0.6 INCH        LA CROSSE          WI   ASOS

            ASOS STATION KLSE LA CROSSE REGIONAL
            AIRPORT.

0700 AM     SNOW             2 N VIOLA               44.10N 92.27W
03/20/2020  M0.4 INCH        OLMSTED            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION EGNM5 ELGIN 2SSW.

0654 AM     SNOW             3 NNW STEWARTVILLE      43.90N 92.50W
03/20/2020  M1.1 INCH        OLMSTED            MN   ASOS

            ASOS STATION KRST ROCHESTER INTERNATIONAL
            AIRPORT.

0630 AM     SNOW             MABEL                   43.52N 91.76W
03/20/2020  M0.6 INCH        FILLMORE           MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION MABM5 MABEL.

0630 AM     SNOW             SAINT ANSGAR            43.38N 92.92W
03/20/2020  M1.2 INCH        MITCHELL           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SANI4 ST ANSGAR.

0700 AM     SNOW             2 NE CRESCO             43.39N 92.09W
03/20/2020  M0.9 INCH        HOWARD             IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CRCI4 CRESCO 1NE.

0700 AM     SNOW             1 SSE CHARLES CITY      43.06N 92.67W
03/20/2020  M1.1 INCH        FLOYD              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CIYI4 CHARLES CITY.

0600 AM     SNOW             1 WNW WAUCOMA           43.06N 92.05W
03/20/2020  M0.5 INCH        FAYETTE            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION WACI4 WAUCOMA 1 WNW.

&&
Local storm report, Mar 20, 8:01 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             CATARACT                44.09N 90.84W
03/20/2020  M1.0 INCH        MONROE             WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0700 AM     SNOW             CALEDONIA               43.63N 91.50W
03/20/2020  M1.1 INCH        HOUSTON            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLDM5 CALEDONIA.

0643 AM     SNOW             HARMONY                 43.55N 92.01W
03/20/2020  M1.0 INCH        FILLMORE           MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

0700 AM     SNOW             OSAGE                   43.28N 92.81W
03/20/2020  M1.0 INCH        MITCHELL           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION OSAI4 OSAGE.

0700 AM     SNOW             NEW HAMPTON             43.06N 92.31W
03/20/2020  M1.0 INCH        CHICKASAW          IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION NHPI4 NEW HAMPTON.

&&
Local storm report, Mar 20, 9:36 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             TOMAH                   43.99N 90.50W
03/20/2020  M0.7 INCH        MONROE             WI   TRAINED SPOTTER

&&
Local storm report, Mar 20, 9:37 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
937 AM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             EASTMAN                 43.17N 91.02W
03/20/2020  M0.2 INCH        CRAWFORD           WI   PUBLIC

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:58 PM CDTRiver Flood WarningARXCrawford47 hr

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.